Texas, 2010High Wind in Texas, January 21 to 24, 2010
January 21 to 24, 2010 · NWS MAF · 4 events in 2 counties and zones
A passing upper level shortwave trough resulted in strong winds in the Guadalupe and Davis Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level shortwave trough resulted in strong winds in the Guadalupe and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 21, 2:18 AM MST, 42 minutes earlier.
Area forecast discussion, Jan 21, 2:18 AM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 AM CST THU JAN 21 2010
.DISCUSSION...
WV IMAGERY SHOWS ZONAL FLOW ALOFT IN THE WAKE OF YESTERDAY/S
TROUGH...W/NEXT PAC TROUGH APPROACHING THE UPPER CA COAST. AS THIS
FEATURE MOVES ONSHORE...SW FLOW ALOFT WILL ONCE AGAIN DEVELOP...FOR
ANOTHER WINDY FEW DAYS BEGINNING FRIDAY AFTERNOON. BY 18Z
FRIDAY...AS PAC TROUGH ENTERS THE NRN ROCKIES...A LEESIDE SFC TROUGH
WILL DEVELOP/STRENGTHEN IN ERN CO...WHILE AN H7 70KT JET WILL BEGIN
NOSING INTO THE WESTERN MTNS. NAM CROSS-SECTIONS FOR THE GUADALUPES
SHOW MTN WAVE SIGNATURES INCREASING THROUGHOUT THE DAY...AND ALL OF
THIS WILL COMBINE FOR WIND WARNING/ADVISORY CRITERIA...AT LEAST IN
THE MOUNTAINS. OF COURSE...AS HAS BEEN THE CASE FOR THE PAST FEW
DAYS...CLOUD COVER MAY INHIBIT MIXING IN SOME PLACES...SO WE/LL
CONFINE THE WARNING/ADVISORIES TO THE HIGHER ELEVATIONS...I.E.
MTNS...FOR THE TIME BEING. CONSIDERING THE TRACK OF THE
TROUGH...AND SIMILARITIES AMONG THE MODELS ON TIMING...IF THE
WARNINGS/ADVISORIES PAN OUT FRIDAY AFTERNOON...WINDY CONDITIONS WILL
LIKELY CONTINUE THRU SATURDAY AFTERNOON AT LEAST. THUS...WE/LL
CARRY THE WARNINGS INTO SATURDAY.
OTHERWISE...EXPECT TEMPS TO INCREASE THE NEXT COUPLE OF DAYS...TO
WELL-ABOVE NORMAL FRIDAY IN BREEZY SW-W DOWNSLOPE FLOW. AS TROUGH
PASSES TO THE NORTH FRIDAY THRU SATURDAY...A FEW SHRA WILL BE
POSSIBLE IN THE NW...W/TEMPS DROPPING CLOSER TO NORMAL SATURDAY AS
COOLER AIR MOVES IN BEHIND THE TROUGH. NW FLOW ALOFT
FOLLOWS...W/SLIGHT RIDGING BY MIDWEEK...AND THE SW FLOW ALOFT AND
INCREASING LOW LEVEL MOISTURE TOWARD THE END OF THE WEEK AS A PC NW
TROUGH DIGS TOWARD THE SOUTHERN PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 43 77 44 / 0 0 0 10
CARLSBAD NM 68 37 72 41 / 0 0 30 10
DRYDEN TX 74 41 77 44 / 0 0 0 20
FORT STOCKTON TX 76 49 78 44 / 0 0 10 30
GUADALUPE PASS TX 62 36 62 33 / 0 0 40 30
HOBBS NM 67 33 69 35 / 0 0 10 10
MARFA TX 64 31 68 37 / 0 0 10 30
MIDLAND INTL AIRPORT TX 70 38 78 40 / 0 0 0 10
ODESSA TX 70 41 77 41 / 0 0 10 10
WINK TX 72 34 77 38 / 0 0 10 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
72/44
Hazardous weather outlook, Jan 20, 1:28 PM MST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CST WED JAN 20 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-212030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
228 PM CST WED JAN 20 2010 /128 PM MST WED JAN 20 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTHWESTERLY TO WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS
TO AROUND 65 MPH HAVE DEVELOPED IN THE GUADALUPE MOUNTAINS THIS
AFTERNOON AND WILL CONTINUE THROUGH THIS EVENING. STRONG
SOUTHWESTERLY TO WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO
AROUND 60 MPH HAVE DEVELOPED IN THE IN THE DAVIS MOUNTAINS AND
EDDY COUNTY OF NEW MEXICO THIS AFTERNOON AND WILL CONTINUE THROUGH
EVENING. A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING FOR
THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...AS WELL AS EDDY
COUNTY OF NEW MEXICO.
SOUTHWEST WINDS OF 30 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH...CAN
BE EXPECTED IN THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR...THE UPPER TRANS PECOS...MARFA PLATEAU...AND
NORTHWESTERN PERMIAN BASIN. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE POTENTIAL EXIST FOR ANOTHER HIGH WIND EVENT FRIDAY AND
SATURDAY IN THE MOUNTAINS. THE POTENTIAL ALSO EXISTS FOR ADVISORY
LEVEL WINDS ACROSS THE ADJACENT PLAINS ON THESE DAYS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- January 21, 3:00 AM MST to January 23, 6:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
The stronger winds were more isolated on 1/22/10 and 1/23/10. A peak wind gust of 64 MPH occurred twice, the first at 0800 1/21/10 and the second at 1200 LST on 1/22/10.
High Wind, Guadalupe Mountains of Culberson County
- When
- January 21, 5:51 AM MST to January 24, 4:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Reported by
- ASOS
Strong westerly winds raked the lower elevations of the Guadalupe Mountains from 0551 LST on 1/21/10 to 1651 LST on 1/24/10 mainly in the morning and afternoon. The stronger gusts of 92 MPH at 1128 LST and 90 MPH at 1051 LST on 1/22/10 were likely exacerbated by evaporational cooling of the column of air due to a dry subcloud layer and virga showers that occurred. Sustained westerly winds of 56, 72, 55, and 60 MPH occurred at 0951, 1051, 1128 and 1151 LST respectively.
High Wind, Davis / Apache Mountains Area
- When
- January 22, 11:50 AM CST to 4:55 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- State Official
Strong west winds occurred at Mount Locke Observatory. Sustained winds of 40 to 45 MPH were accompanied by frequent gusts over 60 MPH and two gusts over 70 MPH on the afternoon of 1/22/10.
High Wind, Davis / Apache Mountains Area
- When
- January 23, 6:15 PM CST to January 24, 6:30 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- State Official
An 81 MPH gust occurred at 0345 LST 1/24/10 at McDonald Observatory in the Davis Mountains. An extended high wind event occurred in the Davis Mountains with sustained winds above 40 MPH, and as high as 53 MPH, for an 18 hour period. In addition, gusts exceeded 70 MPH frequently during this time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 21 to 23, 20101 death · 19 events
- Flash Flooding and Flooding in California, January 21 to 23, 20101 injured · $17 million · 58 kt wind · 14 events
- Flooding and Damaging Winds in Arizona, January 21 to 22, 20103 injured · $2.4 million · 70 kt wind · 10 events
- Flash Flood and Flooding in Arizona, January 21 to 22, 2010$7.3 million · 3 events
- Tornado in Alabama, January 21, 20103 injured · EF2 · 1 event
- Flash Flooding and Heavy Snow in California, January 21, 2010$2.0 million · 7 events
- Blizzard and Flooding in Arizona, January 21 to 22, 2010$281,000 · 82 kt wind · 19 events
- Hail and Damaging Winds in Kentucky, January 21, 2010$155,000 · 1 in hail · 4 events
- Flash Flooding and Heavy Snow in Nevada, January 21 to 22, 2010$75,000 · 5 events
- Blizzard and Winter Storm in Colorado, January 21 to 25, 201017 events
- Hail in Tennessee, January 21, 20101.75 in hail · 17 events
- Flash Flooding and Hail in Florida, January 21, 20101.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209625, 209626, 209629, 209630.